mise à jour du
1 jenvier 2007
Caffeine withdrawal


Myocardial ischemia as a result of severe benzodiazepine and opioid withdrawal.
Biswas AK, Feldman BL, Davis DH, Zintz EA. Clin Toxicol (Phila). 2005;43(3):207-209
Long-term infusion of benzodiazepines and opioids is strongly associated with dependence and withdrawal syndromes. We report the first case of severe benzodiazepine and opioid withdrawal resulting in transient myocardial ischemia.
CASE REPORT: A 6-month-old female born at 25 weeks gestation with severe opioid and benzodiazepine dependence resulting from multiple operative procedures and chronic ventilatory support was receiving continuous intravenous infusion of fentanyl and midazolam after trials of enteral methadone and diazepam had been unsuccessful due to gastric intolerance. On postoperative day 5 following Nissen fundoplication and gastrostomy tube placement, she acutely developed tachycardia, hypertension, agitation, loose stools, and yawning.
Attempts to provide boluses of benzodiazepines and opioids revealed a very sluggish port in her subclavian central venous catheter. Prompt replacement of the catheter occurred without complication. After resuming infusions and providing additional sedatives and opioids, the loose stools, yawning, and agitation resolved. However, the tachycardia persisted. A 12-lead ECG was notable for significant ST depression in anterior leads. Laboratory studies revealed significantly elevated cardiac enzymes. The patient was transfused with packed red blood cells to optimize oxygen-carrying capacity. Echocardiography demonstrated a small region of dyskinetic apical endocardium. Cardiac enzymes normalized within 48 h. The ECG and echocardiographic findings fully resolved after approximately 70 h.
DISCUSSION: We believe that the sluggish central venous catheter port limited delivery of the midazolam and fentanyl to our patient. The resultant tachycardia and hypertension limited diastolic filling of the coronary arteries, resulting in myocardial ischemia. As the withdrawal was treated, heart rate and blood pressure returned to baseline, myocardial perfusion normalized, and the ST depression and the cardiac enzyme values normalized. This report underscores the significant morbidity associated with withdrawal syndromes and the need to recognize withdrawal early and to treat it aggressively.
A study of factors that influence the severity of neonatal narcotic withdrawal.
Ostrea EM Jr, Chavez CJ, Strauss ME. Addict Dis 1975;2(1-2):187-99
  1. History is unreliable in assessing maternal drug habit. Morphine was detected in significant amounts in maternal and fetal urine regardless of whether the mother was on a methadone program or whether she denied any use of heroin during the last trimester of pregnancy.
  2. Infants born to drug-addicted mothers were, in general, of birthweight normal and appropriate for gestational age (i.e., greater that 10th percentile). The infants born to mothers on a methadone clinic program had a higher birthweight compared to those whose mothers were not on any methadone program.
  3. In order of frequency, the signs and symptoms of withdrawal were: central nervous system manifestations-fist sucking, irritability, tremors, sneezing, high-pitch cry, hypertonia; vasomotor in the form of stuffy nose; and gastrointestinal in the form of sweating, diarrhea, vomiting and yawning. Convulsions were not noted. No death occurred.
  4. The severity of neonatal narcotic withdrawal did not correlate with the infant's gestational age, APGAR, sex or race; nor with maternal age, parity, duration of heroin addiction or duration of methadone intake. Also, it did not correlate with the total morphine level measured either in infant's or mother's urine or in cord blood. The serum levels of calcium and glucose were normal and identical in either mild or severe withdrawal.
  5. The severity of neonatal withdrawal correlated significantly with the methadone dose per day of the mother (in initial, final or average dose). A maternal methadone dose of more than 20 mg per day was associated with a higher incidence of moderate to severe withdrawal in their babies. As a corollary, it was also noted that infants whose mothers were on a high methadone dose (i.e., greater than 20 mg per day) had a greater postnatal weight loss despite a significantly higher birthweight initially, and stayed in the hospital longer.
  6. Finally, the modification of the environment to reduce external stimuli to the infant born to a drug-dependent mother, does not prevent or diminish the severity of neonatal narcotic withdrawal. Thus, there is no need to manage these infants in a special nursery.